Toxic with a Timer

Story # 23 (August 2002)

Rose’s latest drug combination became a recipe for disaster. Now she was constantly dizzy and nauseated. She was limp and barely moving or responding. She was silent. She was being poisoned.
We put her on the couch so we could all keep an eye on her. At this time, she was on three drugs,one of which was an extended release form. One drug must have amplified the affects of the other two. Her nausea and vomiting soon turned to dry heaves and bile. Her seizures were clustering. We knew she was in danger.
We called the on-call neurologist at about 11PM. The doctor’s foreign accent made our conversation difficult. My husband and I were both on the line listening. We thought the doctor said to use the emergency drug if Rose had another seizure and then take her to the Emergency Room if she had another seizure after that. Was that really what the doctor said? Two more seizures and then the ER?
The next morning Rose was very pale, weak and, listless. She barely moved. We tried desperately to get her to eat and drink each time she woke up. She was fading before our eyes. I called the doctor’s office as soon as it opened to report Rose’s condition. I cried as I explained that she seemed poisoned by these three anti-convulsant drugs.
The wise nurse calmly told us to get a timer. She said to set it for twenty minutes. Every time it went off, we were to wake Rose up and make her sit up, and sip some water. We set and re-set the timer all day long. For hours we watched her and waited for the timer’s bell to ring, over and over.
Hours later she began to improve. The poison was being diluted. Rose was re-hydrating. The color came back in her face. She was safe. No trip to the Emergency Room required.

Seizure Mama speaks to parents:

We kept gel in the refrigerator to put on Rose’s arm for nausea. There were several times when her vomiting led to seizures because she had thrown up her medication. We began sifting through her vomit if it occurred soon after a dose of medications. I know this seems gross, but you need to know whether a dose needs to be replaced or not. Doubling a dose may be worse than missing a dose. You need to be sure which to do.
This particular situation was the exact opposite of seizing due to lack of medications. Rose was sick and seizing before ever throwing up. Her dosages were too high. The combination was too much. She was listless and unresponsive. I still distinctly remember this because I was so afraid.
Know your child’s dosages and drugs. If you go to the Emergency Room, drawing blood and checking drug levels may be an important piece of information for the doctors involved in the treatment.
We wrote down all dosages on a calendar and used a pill organizer. There was no guessing about the medications that were taken. We also recorded how the dosages affected her. This information was used to convince the neurologist that she needed a different drug or combo. Do not count on your memory. Write it down.

Author: Flower Roberts

seizuremamaandrose.org

One thought on “Toxic with a Timer”

Leave a Reply to theshrubqueen Cancel reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s